Alert archive / Virginia / Flash Flood Warnings in 1997

Flash Flood Warning 30, NWS Blacksburg, VA

July 23, 1997Bath County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 23, 1997, 9:43 PM EDT for Bath County, Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1997, 9:43 PM EDT (01:43 UTC)
Expired
Jul 23, 1997, 11:40 PM EDT
In force
117 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Bath County, VA

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 240143
FFWRNK
VAC017-240340-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT WED JUL 23 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1140 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL VIRGINIA

   ...BATH COUNTY
 
AT 942 PM DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY
HEAVY RAIN ACROSS PARTS OF THE COUNTY.  THE HEAVIEST RAIN HAD
OCCURED OVER THE SOUTHEASTERN PART OF THE COUNTY...NEAR MILLBORO
AND MILLBORO SPRINGS.

SPOTTER REPORTS HAVE INDICATED WATER BEGINNING TO SLOW TRAFFIC ON
ROUTE 39 IN THE MILLBORO AREA.  WITH ADDITIONAL THUNDERSTORMS
TRACKING ACROSS THE REGION...FLOODING OF ROADS AND LOW LYING AREAS
CAN BE EXPECTED.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING.  DON'T DRIVE YOUR VEHICLE ONTO FLOODED
ROADWAYS.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:23 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 23, 9:23 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT WED JUL 23 1997

CLOSILY MONITORING REMNANTS OF DANNY SPIN IN SC THIS EVENING. NGM
MOVEMENT OF DANNY TOO FAST WHILE ETA DOING MUCH BETTER WITH DANNYS
TRACK. DANNY TAKING MORE OF EASTWARD TRACK THEN MODEL INDICATED
EARLIER. THINK DANNY MOVING INTO STRONGER UPPER LEVEL WESTERLIES AS
IT APPROACHES THE AREA. 0Z 300MB WINDS WESTERLY GSO 35 KTS...RNK 50
KTS. WITH DANNY MOVING MORE EASTWARD AREAS ALONG BLUE RIDGE MAY GET
SPARED FROM THE HEAVIEST RAINFALL WHILE FOOTHILLS AND PIEDMONT AREAS
SHOULD STILL BE UNDER THE HEAVY PRECIP THREAT. RADAR SHOWS SCATTERED
TSRA IN WV TO ALLEGHANY HIGHLAND AND SHENENDOAH VALLEY WHERE SURFACE
BOUNDAY LOCATED. RAIN SLOWLY ADVANCING NEWD INTO NRN MNT AND NC NW
PIEDMONT. TSRA LIKELY TO CONTINUE OVERNIGHT FM EXTREME SW VA TO WV
AND VA ZONES N OF ROA. MODERATE RAIN TO CONTINUE TOWARDS VA PIEDMONT
LATER TONIGHT. SMALL RANGE TO OVERNIGHT TEMPS IN THE MID 60S IN MNTS
TO AROUND 70 IN PIEDMONT. COULD MENTION AREAS OF DENSE FOG IN ALL
ZONE.
MV

In the hours before

Special weather statement, Jul 23, 8:07 PM EDT, 1 hour 36 minutes before
WVZ045-240125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT WED JUL 23 1997

AT 806 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG VA INDICATED SCATTERED THUNDERSTORMS ACROSS GREENBRIER
COUNTY.  A ONE STORM IN PARTICULAR WAS PRODUCING VERY HEAVY RAIN
IN THE FRANKFORD AREA...AND ALONG ROUTE 219.  RADAR ESTIMATES
INDICATED RAINFALL RATES OF OVER 2 INCHES OF RAIN IN HOURS.

PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS LIKELY WITH
THIS STORM AS IT TRACKS SLOWLY TO THE EAST.

WITH THE VERY MOIST AIRMASS IN PLACE AND THE SLOW MOVEMENT OF THE
STORMS...ANY THUNDERSTORM THIS EVENING CAN BE ACCOMPANIED BY VERY
HEAVY RAIN RESULTING IN WATER COLLECTING ON ROADS AND LOW LYING
AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA

Nearby

Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.